Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 59, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 30, 2016, 7:59 PM MDT for Hill County, Montana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2016, 7:59 PM MDT (01:59 UTC)
- Expired
- Jun 30, 2016, 8:30 PM MDT
- In force
- 31 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Hill County, MT
The radar
The Great Falls radar (KTFX), 180 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 329 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 2731 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
087
WUUS55 KTFX 010159
SVRTFX
MTC041-010230-
/O.NEW.KTFX.SV.W.0059.160701T0159Z-160701T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
759 PM MDT THU JUN 30 2016
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN HILL COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 830 PM MDT
* AT 758 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 24 MILES NORTH
OF GILDFORD...OR 39 MILES NORTHEAST OF CHESTER...MOVING EAST AT 15
MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SIMPSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4879 11002 4886 11055 4900 11057 4900 11003
TIME...MOT...LOC 0158Z 270DEG 15KT 4893 11037
HAIL...1.25IN
WIND...60MPH
$$
MPJ2 follow-up statements
476
WWUS55 KTFX 010219
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
819 PM MDT THU JUN 30 2016
MTC041-010230-
/O.CON.KTFX.SV.W.0059.000000T0000Z-160701T0230Z/
HILL MT-
819 PM MDT THU JUN 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR NORTHWESTERN HILL COUNTY...
AT 819 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 25 MILES NORTH OF
GILDFORD...OR 36 MILES NORTHWEST OF HAVRE...MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SIMPSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4879 11002 4886 11055 4900 11057 4900 11003
TIME...MOT...LOC 0219Z 270DEG 15KT 4893 11024
HAIL...1.00IN
WIND...60MPH
$$
MPJ560
WWUS55 KTFX 010228
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
828 PM MDT THU JUN 30 2016
MTC041-010237-
/O.EXP.KTFX.SV.W.0059.000000T0000Z-160701T0230Z/
HILL MT-
828 PM MDT THU JUN 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HILL COUNTY WILL
EXPIRE AT 830 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR
FAR NORTHWEST PORTIONS OF HILL COUNTY.
LAT...LON 4879 11002 4886 11055 4900 11057 4900 11003
TIME...MOT...LOC 0226Z 270DEG 15KT 4893 11024
$$
MPJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 5:40 PM MDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jun 30, 5:40 PM MDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 540 PM MDT THU JUN 30 2016 UPDATED AVIATION SECTION ...Strong to possibly severe thunderstorms through this evening... .DISCUSSION... This afternoon through Saturday...A disturbance moving east over the forecast area will bring scattered strong to potentially severe this afternoon and evening. The main focus for these stronger storms will be over north central and central Montana, as the airmass there will be the most unstable over the area with moderate wind shear (30 to 40 kt). Heavy rainfall and plenty of lightning will be the main threats, but some storms may produce wind gusts of 50 to 60 mph with hail to around the size of a quarter. Some storms have already produced quarter-sized hail along the Rocky Mountain Front, and the threat for similar storms will move east out of the area through this evening. Scattered storms will also move through southwest Montana, but the threat for stronger storms will be lower due to less wind shear. Storms will generally diminish after midnight after this disturbance exits the area, but a secondary disturbance will keep the chance for weaker storms going after midnight along the Hi-Line. Weak disturbances will continue to move over the area in a westerly flow aloft Friday through Saturday, but more westerly downslope winds at the surface will keep the slight chance of any showers/thunderstorms mainly over the mountains and mainly during the afternoon and evening hours. A surface trough currently centered over western Montana will slowly move into eastern Montana by Saturday, which will continue the warm temperatures across the area. Temperatures will remain around 10 degrees above normal, with highs mostly in the upper 70s and 80s, and lows in the upper 40s and 50s. Coulston Saturday night through Thursday...West-southwest flow aloft generally prevails through the period with seasonal temperatures. Moisture is rather limited in this pattern as total precipitable water trends near to below average. Isolated, mainly diurnal convection is possible, enhanced by the periodic passage of shortwave energy rotating through the flow. A rather persistent lee trough sets up along the east slope of the Rockies, modulated by passing shortwave energy aloft. The associated pressure gradient and deep layer mixing will produce rather breezy conditions each afternoon. Details in the timing and amplitude of shortwave features vary widely among model solutions, as is typical of a weakly forced mid-summer weather pattern. Hence, confidence is rather low regarding specific details of the forecast. PN && .AVIATION... UPDATED 2340Z. VFR conditions will mostly prevail through the next 24 hours, but brief MVFR conditions underneath stronger thunderstorms. A disturbance will bring scattered storms with brief heavy rain and small hail along and east of Interstate 15 through around 03Z, while stronger storms will produce large hail and strong gusty winds. Between 03Z and 06Z, another disturbance will bring a threat of showers and weak thunderstorms to the Hi-Line area. A separate disturbance will keep scattered showers and weak thunderstorms across Southwest Montana through around 06Z. After 06Z, clouds, showers, and storms will diminish, and breezy westerly downslope winds will spread east over the plains of North Central Montana. Instability may allow isolated thunderstorms to redevelop over the mountains of Southwest Montana after 18Z Friday, but any storms that do develop will be weak. Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 56 87 56 87 / 30 10 10 10 CTB 52 83 52 82 / 20 10 10 10 HLN 59 89 59 89 / 30 10 10 10 BZN 52 88 53 90 / 40 20 10 20 WEY 43 74 44 77 / 50 30 20 20 DLN 52 86 52 88 / 40 10 10 20 HVR 54 86 57 88 / 40 10 10 10 LWT 55 84 56 86 / 60 20 10 20 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Local storm report, Jun 30, 4:55 PM MDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
455 PM MDT THU JUN 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL CHOTEAU 47.81N 112.18W
06/30/2016 M1.00 INCH TETON MT TRAINED SPOTTER
QUARTER SIZE HAIL CAUSED SOME MINOR DAMAGE TO CARS AND
ROOFS. TIME ESTIMATED BASED ON RADAR
&&
MARTINLocal storm report, Jun 30, 5:09 PM MDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
509 PM MDT THU JUN 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 11 W CUT BANK 48.63N 112.57W
06/30/2016 E0.88 INCH GLACIER MT PUBLIC
&&
MPJSpecial weather statement, Jun 30, 5:34 PM MDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 534 PM MDT THU JUN 30 2016 MTZ013-010015- CHOUTEAU MT- 534 PM MDT THU JUN 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHOUTEAU COUNTY UNTIL 615 PM MDT... AT 534 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES EAST OF FORT BENTON...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL CHOUTEAU COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4773 11049 4784 11052 4800 11000 4773 10992 TIME...MOT...LOC 2334Z 256DEG 19KT 4779 11039 MARTIN
Special weather statement, Jun 30, 5:45 PM MDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 545 PM MDT THU JUN 30 2016 MTZ012-014-010015- CENTRAL AND SOUTHERN LEWIS AND CLARK MT-CASCADE MT- 545 PM MDT THU JUN 30 2016 ...SPECIAL WEATHER STATEMENT... AT 544 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF CASCADE...MOVING EAST AT 15 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TOWER ROCK STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4708 11194 4725 11184 4718 11144 4693 11159 TIME...MOT...LOC 2344Z 292DEG 13KT 4714 11180 COULSTON
Local storm report, Jun 30, 5:47 PM MDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
547 PM MDT THU JUN 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL 10 SSE LOMA 47.81N 110.41W
06/30/2016 M0.25 INCH CHOUTEAU MT TRAINED SPOTTER
PEA SIZE HAIL COVERED THE GROUND. ESTIMATED WIND GUSTS
OF 25 TO 30 MPH. 0.25 INCHES OF RAIN FELL.
&&
MARTINLocal storm report, Jun 30, 6:42 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
642 PM MDT THU JUN 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL KREMLIN 48.57N 110.09W
06/30/2016 M1.00 INCH HILL MT PUBLIC
HAIL PILED UP TO A DEPTH OF 4 INCHES. EXTENSIVE CROP
DAMAGE.
&&
MPJThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 6:15 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 30 min |
| Jun 30, 7:34 PM MDT | Severe Thunderstorm Warning | TFX | Hill | 26 min |
| Jun 30, 8:18 PM MDT | Severe Thunderstorm Warning | TFX | Hill, Liberty | 27 min |
| Jun 30, 8:47 PM MDT | Special Weather Statement | TFX | Hill | 43 min |
| Jun 30, 9:56 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Hill | 34 min |
| Jun 30, 10:06 PM MDT | Special Weather Statement | TFX | Liberty | 24 min |
| Jun 30, 10:39 PM MDT | Special Weather Statement | TFX | Liberty | 36 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.